Exercise Science in Speech-Language Pathology: What, How, Why?

Presented by Lori Burkhead Morgan, PhD, CCC-SLP

 

November 4th, 2022 – 11:00 AM – 3:15 PM EST
November 5th, 2022 – 11:00 AM – 3:15 PM EST

 

Registration Fee:  $297 for Speech-Language Pathologists

After this course, you will be able to…

  • Define unique aspects of muscle architecture and composition of speech/swallowing musculature that differentiate from other muscle groups in the body.
  • Define two ways in which speech/swallow musculature responds to conditioning and deconditioning.
  • Distinguish simple activity from exercise regarding intensity and impact on functional outcomes.

 

 Agenda

Day 1- November 4th

Foundations of muscle structure and function

  • 11:00-11:05 AM EST – Personal introduction, disclosures, objectives of the program.
  • 11:05- 11:30 AM EST – Introduction and overview of the integration of respiration, swallowing, and verbal communication.
  • 11:30-11:55 AM EST – Neuromuscular anatomy and physiology of muscles of breathing, coughing, eating, swallowing, speaking.
  • 11:55-12:20 PM EST – Neural and anatomical changes across the lifespan in the upper aerodigestive tract: Effects on functional performance.
  • 12:20-12:45 PM ES – Foundational principles of neuroplasticity
  • 12:45-1:00PM – 15 minutes Q&A – Live check-in
  • 1:00-1:15 PM- BREAK

What is exercise?

  • 1:15-1:30 PM EST- Exercise treatment vs. simple activity
  • 1:30-1:45 PM EST – Defining the goal:  Strength, skill, speed?
  • 1:45- 2:05 PM EST – Neuromuscular response to conditioning and deconditioning
  • 2:05-2:20 PM ES – Adaptative movements vs. maladaptive movements
  • 2:20-2:30 PM EST – Motor Learning
  • 2:30-2:55 PM EST – General principles of initiation, intensity, and purpose
  • 2:55-3:15 PM EST-minute Q&A – Live check-in

Day 2- November 5th

Exercise:  What and When?

  • 11:00-11:25 PM EST  – Application of the exercises we all know
  • 11:25-12:05 PM EST – Tools of the trade: Technology and devices in dysphagia rehabilitation
  • 12:05-12:45 PM EST – Considering context:  Exercise (or not) with various diagnoses
  • 12:45-1:00 PM EST Q&A – Live check-in
  • 1:00-1:15 PM EST-BREAK

Consider the continuum from evaluation to end-goal

  • 1:15-1:40 PM EST – Evaluation methods to guide treatment
  • 1:40-2:05 PM EST  – Consider patient support, motivation, or other limitations
  • 2:05-2:20 PM EST  – Shared goal setting
  • 2:20-2:30 PM EST  – Compliance
  • 2:30-2:45 PM EST  – Ethical considerations and cost-benefit of treatment regimens.
  • 2:45-3:00 PM EST  – Documenting and measuring progress.
  • 3:00-3:15 PM EST- Q&A – Live check-in

Speaker Information

Dr. Burkhead Morgan has been a practicing speech-language pathologist since 1994 in a variety of healthcare settings, including a Level-1 trauma center, inpatient rehabilitation, an outpatient otolaryngology practice, and as medical school faculty conducting research, teaching, and maintaining a clinical practice. She earned a Ph.D. in Rehabilitation Sciences from the University of Florida in 2005, focusing on applying exercise science principles to communication and swallowing rehabilitation. During nearly 30 years of clinical and academic endeavors, she has developed expertise in the evaluation & treatment of medically complex patients. Dr. Burkhead Morgan is a sought-after speaker, presenting both domestically and internationally. She is a published author on the topic of dysphagia and exercise science as it relates to dysphagia. She is best known for teaching clinicians how to bridge the gap between research and clinical application.

 

FINANCIAL DISCLOSURE:
 
MedSLP – honoraria for this talk, consulting fee for the mentorship program.
 
NON-FINANCIAL DISCLOSURE:
 
No non-financial disclosures

Additional Info and FAQ:

Can I get continuing education for this webinar?  

After watching the webinar, you will need to pass a short quiz with at least 80% accuracy and attend the full webinar to obtain credit for your participation. The link to the quiz will be emailed to you after the presentation. Once completed, you will receive a certificate of completion within 48 hours.  You have 14 days to complete the test.

If you'd like to earn ASHA CEUs for the presentation, we can report your completion to ASHA. ASHA CEUs are awarded to those that meet eligibility criteria by the ASHA CE Registry upon receipt of the ASHA CEU Participant Form from the ASHA Approved CE Provider.

What is the Refund/Cancellation Policy?  

Click here to view our policy:  https://medslped.com/cancellation-policy/

What can I do if I have a complaint?  

Please contact us at info@medslped.com

Who is this webinar appropriate for?  

The target audience for this webinar is licensed speech-language pathologists. There are no prerequisite skills or knowledge needed beyond the basic speech-language pathology training and licensing.

What if I need special accommodations?  

If you require accommodations to access these materials due to a disability, please email us at info@medslped.com